PDA

View Full Version : plaquenil concerns



janet kunicki
03-21-2005, 07:50 PM
my doctor has prescribed plaguenil for me again, this is the third time. the first two times didn't go well, he's aware of this. tomorrow i start the med again, lower dose. i'm still concerned about reacting as i did before. has anyone else had problems with plaquenil?

deedee
03-25-2005, 11:19 AM
I was on the lowest dose the doctor would give me and it still made me ill. It didn't matter if I took it in the morning or night. Hopefully you will have better luck than I did.

janet kunicki
04-01-2005, 10:57 AM
glad to hear i'm not the only one that plaquenil made sick. my doctor put me on the lowest dosage availble and that didn't work too well. i'm off it now.

Saysusie
04-05-2005, 07:56 PM
Hi Janet; You did not say what your reactions to Plaquenil were. Here are some of the side effects common to the use of Plaquenil and also some precautions for you and your doctor to be aware of:
Plaquenil is in a class of drugs called antimalarials. It is used to prevent and treat acute attacks of malaria. It is also used to treat discoid or systemic lupus erythematosus and rheumatoid arthritis in patients whose symptoms have not improved with other treatments.Side effects of plaquenil treatment for lupus erythematosus may include:
Abdominal cramps, abnormal eye pigmentation, acne, anemia, bleaching of hair, blind spots, blisters in mouth and eyes, blood disorders, blurred vision, convulsions, decreased vision, diarrhea, difficulty focusing the eyes, diminished reflexes, dizziness, emotional changes, excessive coloring of the skin, eye muscle paralysis, "foggy vision," halos around lights, headache, hearing loss, heart problems, hives, involuntary eyeball movement, irritability, itching, light flashes and streaks, light intolerance, liver problems or failure, loss of hair, loss or lack of appetite, muscle paralysis, muscle weakness and wasting, nausea, nervousness, nightmares, psoriasis (dry, scaly, red skin patches), reading difficulties, ringing in the ears, skin eruptions, skin inflammation and scaling, skin rash, vertigo, vomiting, weariness, weight loss.
Plaquenil should not be prescribed if you have suffered partial or complete loss of vision in small areas while taking this medication or similar drugs or if you have had any past or present visual changes. You should not take Plaquenil if you have psoriasis (a recurrent skin disorder characterized by patches of red, dry, scaly skin) or porphyria (an inherited metabolic disorder affecting the liver or bone marrow). The use of Plaquenil may cause a severe attack of psoriasis and may increase the severity of porphyria.

Disorders of the retina causing impairment or loss of vision may be related to the length of time and the dose of Plaquenil given for lupus. Problems have occurred several months to several years after beginning daily therapy. When you are on prolonged therapy your doctor will perform eye examinations at the beginning of treatment and every 3 months after that. Visual disturbances may progress, even after you have stopped taking Plaquenil.
All people on long-term therapy with Plaquenil should have a physical examination periodically, including testing of knee and ankle reflexes, to detect any evidence of muscular weakness.
Consult your doctor if you experience ringing in the ears, or other hearing problems. Plaquenil should be used with caution by those who have liver disease or kidney problems.
Your doctor should conduct periodic blood cell counts if you are on prolonged therapy with this medication. If any severe blood disorder develops that is not attributed to lupus, your doctor should discontinue use of this drug.
Consult your doctor if you are taking a drug that has a tendency to produce dermatitis (inflammation of the skin), because you may have some skin reactions while taking Plaquenil.
I hope that this has been helpful.
Best Of Luck To You
Saysusie

val
04-11-2005, 04:42 PM
Hi Janet,
I took one tablet, had a vaso vagal attack--basically a type of faint. My blood pressure and pilse droppeed really low and I was dizzy and couldn't stand up. Needless to say i took no more. I then tried Mepacrine. I could not keep that down.
I react to lots of drugs and my reaction wasn't typical--I like to be different LOL

Val

sonya
04-12-2005, 10:02 AM
i have been taking 200 mg of plaquenil for about 8 months now. my dr said it would take about 3 months to come into effect. the first three months i was getting really sick, vomitting, fevers etc. now i don't really get sick from it, however i'm not sure it's working. in the past 8 months of taking it i stopped for about a month because i was having insurance problems and couldn't get it. i couldn't really tell if it was worse or better with or without the plaquenil. maybe it was still in my system, i'm not sure. i'm still taking it now, however i feel like it's not really doing anything for me. what turned me onto it was that it was so mild in comparrison to the steroids i was on in the beginning. at one point i was taking 15 pills a day, so just two plaquenil seemed like a sweet deal. what are the alternatives to this? i tried mind over matter...haha didn't work. my mother really believes in chinese medicine and wants me to go that route. she's a nurse but doesn't trust western medications. i feel like that would just be one more thing i didn't want to do. the very idea of drinking weird herbal teas and getting accupuncture really doesn't appeal to me. has anyone tried this?
sonya <3

kkgadro
04-13-2005, 01:27 PM
Hi! I have been taking plaquenil for four years. I did not think it was doing anything either. With this drug you will not feel a difference. It is not made to make you better. Plaquenil stop things from getting worse. You may have other symptoms that act up but the plaquenil is actually working. Now about the chinese meds. I am considering trying it. I have had lupus for 17 years. I was not sick until 4 years ago and now it is really bad. I did not take any meds until 4 years ago. I am on prednisone and naproxen, plaquenil.Uultracet for the extreme pain. (by the way ultracet is the best) I have changed things in my diet and it works. I did not believe food could make a difference but it does. No red meat,white potatoes,caffeine, sugar. I have read alot about chinese meds and I am starting to believe. Take any new treatments with caution. Good Luck!